Alert archive / California / Red Flag Warnings in 2018

Red Flag Warning 8, NWS Phoenix, AZ

November 10, 2018Imperial County, Riverside County, California; La Paz County, Yuma County, Arizona

NWS Phoenix, AZ issued this red flag warning at Nov 10, 2018, 1:53 PM PST for Imperial County, Riverside County, California; La Paz County, Yuma County, Arizona. It took effect at Nov 11, 2018, 9:00 AM PST. It was in force for 12 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 10, 2018, 1:53 PM PST (21:53 UTC)
In effect from
Nov 11, 2018, 9:00 AM PST
Expired
Nov 11, 2018, 9:05 PM PST
In force
12 hr
Issued by
NWS Phoenix, AZ

Counties La Paz County, AZ, Yuma County, AZ, Imperial County, CA, Riverside County, CA

The radar

The Yuma radar (KYUX), 93 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 11, 11:18 AM PSTNON-TSTM WND GST 413 Nw Corona, CAAWOS STATION AJO, CORONA AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.9 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2018-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2018-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3756 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

656 
WWUS85 KPSR 102153
RFWPSR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Phoenix AZ
253 PM MST Sat Nov 10 2018

CAZ232-102300-
/O.CAN.KPSR.FW.A.0006.181111T1700Z-181112T0300Z/
Imperial County And Eastern Riverside County-
153 PM PST Sat Nov 10 2018

...FIRE WEATHER WATCH HAS BEEN CANCELLED FOR STRONG WINDS, LOW 
RELATIVE HUMIDITY AND HIGH FIRE DANGER OVER PORTIONS OF IMPERIAL
AND RIVERSIDE COUNTIES...

The National Weather Service in Phoenix has cancelled the Fire 
Weather Watch over central Imperial County and portions of 
Riverside County west of the Lower Colorado River Valley.

$$

AZZ131-CAZ231-111300-
/O.UPG.KPSR.FW.A.0006.181111T1700Z-181112T0300Z/
/O.NEW.KPSR.FW.W.0008.181111T1700Z-181112T0200Z/
Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ-
Lower Colorado River Valley CA-
253 PM MST Sat Nov 10 2018 /153 PM PST Sat Nov 10 2018/

...RED FLAG WARNING IN EFFECT FROM 10 AM MST /9 AM PST/ TO 7 PM
MST /6 PM PST/ SUNDAY FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND
HIGH FIRE DANGER FOR THE LOWER COLORADO RIVER VALLEY...

The National Weather Service in Phoenix has issued a Red Flag
Warning for strong winds, low relative humidity and high fire 
danger, which is in effect from 10 AM MST /9 AM PST/ to 7 PM MST 
/6 PM PST/ Sunday. The Fire Weather Watch is no longer in effect.

* AFFECTED AREA...Yuma/Martinez Lake and Vicinity/Lower Colorado 
  River Valley AZ and Lower Colorado River Valley CA.

* TIMING...Sunday morning through Sunday evening.

* WINDS...North 20 to 30 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Fuels are dry to very dry and fire danger is high. 
  These conditions combined with low relative humidity and strong 
  winds will lead to widespread hazardous fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials and fire crews in the
field of this red flag warning.

&&

$$

National Weather Service Phoenix is on the internet at

weather.gov/phoenix
5 follow-up statements
826 
WWUS85 KPSR 110357
RFWPSR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Phoenix AZ
857 PM MST Sat Nov 10 2018

AZZ131-CAZ231-111330-
/O.CON.KPSR.FW.W.0008.181111T1700Z-181112T0200Z/
Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ-
Lower Colorado River Valley CA-
857 PM MST Sat Nov 10 2018 /757 PM PST Sat Nov 10 2018/

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM MST /9 AM PST/
TO 7 PM MST /6 PM PST/ SUNDAY FOR STRONG WINDS, LOW RELATIVE
HUMIDITY AND HIGH FIRE DANGER FOR THE LOWER COLORADO RIVER VALLEY...

* AFFECTED AREA...Yuma/Martinez Lake and Vicinity/Lower Colorado 
  River Valley AZ and Lower Colorado River Valley CA.

* TIMING...Sunday morning through Sunday evening.

* WINDS...North 20 to 30 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Fuels are very dry and fire danger is high. These 
  conditions combined with low relative humidity and strong winds 
  will lead to widespread hazardous fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials and fire crews in the
field of this red flag warning.

&&

$$

National Weather Service Phoenix is on the internet at

weather.gov/phoenix
715 
WWUS85 KPSR 110845
RFWPSR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Phoenix AZ
145 AM MST Sun Nov 11 2018

AZZ131-CAZ231-112230-
/O.CON.KPSR.FW.W.0008.181111T1700Z-181112T0200Z/
Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ-
Lower Colorado River Valley CA-
145 AM MST Sun Nov 11 2018 /1245 AM PST Sun Nov 11 2018/

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM MST /9 AM PST/
THIS MORNING TO 7 PM MST /6 PM PST/ THIS EVENING FOR STRONG
WINDS, LOW RELATIVE HUMIDITY, AND HIGH FIRE DANGER FOR THE LOWER
COLORADO RIVER VALLEY...

* AFFECTED AREA...Yuma/Martinez Lake and Vicinity/Lower Colorado 
  River Valley AZ and Lower Colorado River Valley CA.

* TIMING...Sunday morning through Sunday evening.

* WINDS...North 20 to 30 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* IMPACTS...Fuels are very dry and fire danger is high. These 
  conditions combined with low relative humidity and strong 
  winds will lead to widespread hazardous fire weather 
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials and fire crews in the
field of this red flag warning.

&&

$$

National Weather Service Phoenix is on the internet at

weather.gov/phoenix
999 
WWUS85 KPSR 112029
RFWPSR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Phoenix AZ
129 PM MST Sun Nov 11 2018

AZZ131-CAZ231-120200-
/O.CON.KPSR.FW.W.0008.000000T0000Z-181112T0200Z/
Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ-
Lower Colorado River Valley CA-
129 PM MST Sun Nov 11 2018 /1229 PM PST Sun Nov 11 2018/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST /6 PM PST/
THIS EVENING FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND HIGH FIRE
DANGER FOR THE LOWER COLORADO RIVER VALLEY...

* AFFECTED AREA...Yuma/Martinez Lake and Vicinity/Lower Colorado 
  River Valley AZ and Lower Colorado River Valley CA.

* TIMING...Through the rest of the afternoon and into early 
  evening.

* WINDS...North 20 to 30 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Fuels are very dry and fire danger is high. These 
  conditions combined with low relative humidity and strong 
  winds will lead to widespread hazardous fire weather 
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials and fire crews in the
field of this red flag warning.

&&

$$

National Weather Service Phoenix is on the internet at

weather.gov/phoenix
920 
WWUS85 KPSR 120007
RFWPSR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Phoenix AZ
507 PM MST Sun Nov 11 2018

AZZ131-CAZ231-120700-
/O.EXT.KPSR.FW.W.0008.000000T0000Z-181112T0700Z/
Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ-
Lower Colorado River Valley CA-
507 PM MST Sun Nov 11 2018 /407 PM PST Sun Nov 11 2018/

...RED FLAG WARNING NOW IN EFFECT UNTIL MIDNIGHT MST /11 PM PST/
TONIGHT FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND HIGH FIRE
DANGER FOR LOWER COLORADO RIVER VALLEY...

* AFFECTED AREA...Yuma/Martinez Lake and Vicinity/Lower Colorado 
  River Valley AZ and Lower Colorado River Valley CA.

* TIMING...Through this evening.

* WINDS...North 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 5 percent.

* IMPACTS...Fuels are very dry and fire danger is high. These 
  conditions combined with very low relative humidity and strong 
  winds will lead to widespread hazardous fire weather 
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials and fire crews in the
field of this red flag warning.

&&

$$

National Weather Service Phoenix is on the internet at

weather.gov/phoenix
360 
WWUS85 KPSR 120505
RFWPSR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Phoenix AZ
1005 PM MST Sun Nov 11 2018

AZZ131-CAZ231-120615-
/O.CAN.KPSR.FW.W.0008.000000T0000Z-181112T0700Z/
Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ-
Lower Colorado River Valley CA-
1005 PM MST Sun Nov 11 2018 /905 PM PST Sun Nov 11 2018/

...RED FLAG WARNING IS CANCELLED FOR STRONG WINDS, LOW RELATIVE
HUMIDITY AND HIGH FIRE DANGER FOR LOWER COLORADO RIVER VALLEY...

The National Weather Service in Phoenix has cancelled the Red
Flag Warning.


$$

National Weather Service Phoenix is on the internet at

weather.gov/phoenix

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this red flag warning went out at Nov 10, 1:40 PM PST, 13 minutes earlier.

Area forecast discussion, Nov 10, 1:40 PM PST, 13 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
240 PM MST Sat Nov 10 2018

.SYNOPSIS...
A cold front will move through the Desert Southwest Sunday, bringing
cooler, drier and windy conditions to the region. The cooling trend
will continue through Tuesday, with the potential for freezing
temperatures across southern Gila County Tuesday morning. A return
to above normal temperatures is expected later in the week. The
drier than normal conditions will also persist with no chance of
precipitation.

&&

.DISCUSSION...
Latest streamline analysis shows a short-wave trough across southern
AZ. Water vapor imagery depicts exceptionally dry air aloft, however
cyclonic flow in the lower levels is keeping eastern AZ relatively
moist with dewpoints in the upper 30s and lower 40s. Meanwhile,
skies are mostly clear with temperatures generally in the 70s across
the lower deserts.

Fast on the heels of the aforementioned trough is another stronger
trough that will drop southward into southern Utah early Sunday
morning. Today's shallow moisture across Arizona will be scoured
out, but the bigger impact will be the wind.

Windy conditions will develop initially down the CO River Valley
early Sunday morning, before expanding eastward during the day.
Latest GFS continues to trend stronger with this system and a Wind
Advisory has been issued for portions of southeastern California
and southwestern Arizona. Latest NAM-WRF soundings suggest
occasional gusts to 35-45 mph will be possible through momentum
transfer, mainly from Blythe northward and across the Chocolate
Mountains. Winds of this magnitude also have the potential to produce
areas of blowing dust with reduced visibilities. In addition to the
wind, steadily lowering thicknesses will yield high temperatures only
in the lower 70s across the lower deserts.

The cooling trend will continue into Tuesday as an
amplified ridge builds across the Great Basin and northerly flow
develops in the wake of the departing system. Latest blended
guidance continues to indicate a high potential for freezing
temperatures across southern Gila County early Tuesday morning,
including the Globe area.

Models are in good agreement the longwave pattern will become more
zonal through the week, resulting in a return to slightly above
normal temperatures by Thursday/Friday. Negative PWAT anomalies also
point to little to no chance of precipitation for the foreseeable
future.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

Clear skies will continue with no real aviation concerns through
Sunday morning. Light diurnal winds will dominate until late
Sunday morning when a cold front will move into the area. This dry
cold front will bring a early switch to westerly winds on Sunday
along with gusty winds Sunday afternoon.

Southeast California/Southwest Arizona including KIPL and KBLH:

Clear skies and light westerly flow will last through much of
tonight before a cold front sweeps through the area. This dry cold
front will switch winds out of the north by around mid morning
with winds becoming gusty, especially at KBLH. Wind gusts will
likely approach 35 kts at KBLH Sunday afternoon.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Tuesday through Saturday:
High pressure will prevail across the Desert Southwest, resulting
in drier than normal conditions. Slightly below normal
temperatures are also anticipated with a gradual warming trend
through the week. Breezy easterly winds are likely across southern
Arizona on Tuesday before the pressure gradient weakens into the
middle of the week, resulting in a gradual decrease in average
winds.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Wind Advisory from 10 AM to 5 PM MST Sunday for AZZ530.

     Red Flag Warning from 10 AM to 7 PM MST Sunday for AZZ131.

CA...Wind Advisory from 9 AM to 4 PM PST Sunday for CAZ560-564-565-
     568>570.

     Red Flag Warning from 9 AM to 6 PM PST Sunday for CAZ231.

&&

DISCUSSION...Hirsch
AVIATION...Kuhlman
FIRE WEATHER...Kuhlman

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 1:46 AM PSTFire Weather WatchPSRImperial, Riverside12 hr
Nov 10, 12:02 PM PSTWind AdvisoryPSRImperial, Riverside, San Bernardino28 hr

Nearby

Red Flag Warnings in California, 2018Red Flag Warnings in Arizona, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.